Winter Blues Help From VCHS
Research studies show that people suffer from Seasonal Affective Disorder, a condition that affects people during the winter because of the shorter days and the lack of exposure to sunlight. Contrary to what many believe, it is not typically associated with the cold temperatures. It relates to brain chemistry and the lack of production or over-production of certain neurotransmitters. The winter blues have much to do with low energy, tiredness, discontent, and a hollow feeling regarding your day-to-day existence. Conversely, some folks experience insomnia and restlessness. Additional symptoms associated with Seasonal Affective Disorder may include a decline in your activities, slipping into unhealthy eating patterns, escaping into long hours of television, procrastination and postponement of being productive though you have many projects looming. Social contacts with others may drop off and your lack of communication with your significant other is often misunderstood. For some individuals the following symptoms may be present: thinking patterns that become pessimistic; negativity and irritability become common responses in day-to-day interactions; decisions are made in slow motion. This condition takes away your initiative and you typically delay seeking help. A person tends to lose their clarity on what is happening or where they are headed.
The following are some suggestions to help stay on track and minimize the disruption this condition causes in your life:
Avoid taking naps-get 8 hours of night time sleep; Eat 3 healthy meals a day-eliminate junk food snacking; Get away from the TV-complete projects and start a new hobby; Catch yourself in negative thinking-deliberately change the thought to a positive sentence; Stay Active-Go for coffee, attend community banquets (the food is always good).
Although this condition may return cyclically with the seasons, there are options available to people. While not every possible symptom can be covered here, if your experiences are out of the ordinary for you, see your healthcare provider who can help you and discuss your options.